10. Return of the dreaded PMS
Pre-menstrual syndrome is real. It tends to be used as an explanation for moody behavior among girls and women. Men refer to it in a derogatory tone if a woman is short-tempered with them. But those who experience it will tell you that it goes far beyond being in a bad mood. PMS is a set of symptoms some girls and women feel somewhere in the final ten days before they menstruate.
PMS symptoms cover a broad spectrum. They include a bloated feeling around the uterus. Breasts may feel swollen, tender, and sensitive. A severe headache may be experienced. Some girls and women report sudden, irregular food cravings. Mood swings are common, and so is feeling just plain sad. You may be prone to sudden outbursts of anger, followed by longer bouts of weeping. Television advertisements can reduce you to tears. Something a peer says which would normally not bother you sets you off.
The constant fluctuation of hormone levels in the body during the different stages of the menstrual cycle is the cause of PMS. When you are on birth control, the fact that your hormones are controlled means that you’re unlikely to have PMS. So, you might find yourself awake at midnight, crying, and looking in the freezer for ice-cream soon after you go off the pill. There is a good chance that if you had PMS before the pill, you might have PMS after the pill.
If your PMS is so bad that you have suicidal thoughts or are prone to outbursts of violence, you need to see a doctor. Being a bit irritable and teary-eyed is one thing, but severe symptoms need urgent intervention.
11. You may have mood swings
In addition to the mood swings that we associate with PMS, you may have severe mood swings. This will be for the first while after you’ve stopped taking the pill. These won’t be confined to just before you menstruate. They can happen anytime during the two to three months it takes for the hormone levels in the body to settle.
Your body is suddenly responsible for producing its own progesterone, estrogen, and many other hormones on its own after years of help. It is normal for it to take a while to regulate. In the meantime, you might find that you’re irritable and moody for no apparent reason.
While this is a hormonal reaction, it manifests as an emotional one. It can be very confusing for those around you. When you go from Little Miss Sunshine to Little Miss Thunderstorm in zero seconds, people you love will be in the firing line. Before you go off your birth control, discuss this possibility with your nearest and dearest. That way they’ll be prepared. But don’t use it as an excuse for bad behavior. All your actions have consequences, and mood swings are not a defense in a court of law!
Prepare yourself for the mood swings as well. You’ll probably be going to work during this time. You’re unlikely to tell all your colleagues you’re going off the pill, since its personal. But you’ll mystify them if you start acting like a completely different person, one who isn’t nice to be around. Find the balance by being mindful of your responses to those around you. Take your time to calm down before you answer a question instead of hurling your coffee mug at someone.
12. Your period is likely to be heavier
The period you have when you’re on the pill isn’t the same as menstruation. When you menstruate, your body is expelling the broken-down egg that has not been fertilized. It comes out in the form of a slow bleeding process that lasts around five days. On birth control, the bleeding you have is not menstruation. After all, how can it be? The pill prevents your body from making an egg. So, if there’s no egg to expel, it’s not the same as regular menstruation.
On the pill, the bleeding you experience monthly is called withdrawal bleeding. When you look at your birth control pills, there is a difference between those you take prior to and during the bleeding. Prior to the bleeding, the pills you take contain hormones. When you move to the next part of the pack, you are taking placebo pills. They contain no hormones.
Your body responds to the withdrawal of the hormones by bleeding. The bleeding is far lighter than a normal period. Women report that the blood passed during hormone withdrawal is different in color and consistency to menstrual blood. Some women bleed for less than a day when they’re on the pill. Some don’t bleed at all. It could be because of the pill but bear in mind it’s also a sign of pregnancy.
Once you stop taking the pill, your body will begin with proper menstruation again. You can expect a heavier flow than you’ve become used to. Your period will also be longer than the withdrawal bleeding. Keep extra feminine hygiene products on hand since the first few periods may be abnormally heavy.
13. Your period won’t be as regular as it was
When you’re on the pill, your cycle works on exactly 28 days. That’s why each pack consists of 28 pills. Your cycle is controlled by the hormones in the pill. There are women on the pill who can time the start of the period down to a few hours. This type of regularity is convenient. The fact that you take a pill every day and can see when your period is approaching means you can be prepared.
When you stop taking the pill, your period will no longer be so regular. The ideal menstrual cycle is 28 days, just as the pill allocates. But your body may work on a cycle of 25-28 days. This means you’ll have a fair idea but not the specific date that you should expect your period. Sometimes, this results in a nasty surprise.
This may be a problem initially when you stop taking the pill. In the two to three months, it takes for the hormone levels in the body to regulate themselves, your period may be irregular. You’ll need to be prepared for an early period, or a skipped period during this time.
Gradually, your cycle should return to normal. But you can count yourself lucky if it ever becomes that regular again. You’ll have to prepare to start a day or so early or late related to your due date. If you get an app on your phone that tracks your period, you can keep a record. That will allow you to predict the start date of your period if it is slightly irregular. If your period continues to be erratic and very irregular, it’s best to consult your doctor.
14. You may experience post-pill amenorrhea
Post-pill amenorrhea is defined as a failure to resume menstruation after you stop taking birth control pills. There are studies indicating that coming off the pill could delay the return of menstruation. This is usually temporary, and within a few months your cycle starts and continues.
Although it’s called post-pill amenorrhea, the fact that your period didn’t resume may have nothing to do with the pill. It’s possible that the pill has been masking cycle irregularity. After all, you haven’t been experiencing a period at all. Your body hasn’t produced any eggs or expelled them in the time you were on the pill. So, you haven’t had a menstrual cycle. Now that it is expected to start doing so, a problem may be revealed.
There are reasons not related to the pill that might prevent your cycle from resuming. You could have a polycystic ovarian syndrome (PCOS). This is quite common. One of the symptoms of PCOS is irregular or absent menstrual periods. This is because PCOS typically results in raised testosterone levels and ovarian cysts. It prevents the ovary from functioning properly. PCOS has a genetic element. Be on the lookout for it if there is a family history. PCOS is also related to how your body processes insulin. The most common risk factor for PCOS is obesity, which is why diet and exercise are important.
Another possibility is hypothalamic amenorrhea. This is a condition associated with stress, over-exercising, and under-eating. It is common among women with eating disorders such as anorexia and bulimia or women who have lost a significant amount of weight. But fit, active women who do a lot of exercises but don’t refuel their bodies are susceptible to it too.
15. You could develop an iron deficiency
Having regular menstrual periods leaves women vulnerable to iron-deficiency anemia. This is due to the blood lost during the period. On average, a woman loses 30-40ml of blood each cycle. For women with a heavy cycle, it can be as much as 80ml. Blood is rich in iron. And an iron-deficiency is the most common cause of anemia. Anemia is a lack of red blood cells in the body. The hemoglobin in your blood cells binds with oxygen to deliver it to different parts of the body. If you don’t have enough red blood cells, your body will not get enough oxygen.
For women who struggle with iron deficiency or develop it because their period is so heavy, birth control pills are the solution. Some versions of the pill contain iron which boosts the levels. Less blood is lost during withdrawal blood than during a menstrual period. When you stop taking the pill, your body is vulnerable to an iron deficiency.
The iron lost during menstruation can leave women feeling fatigue, breathlessness, headaches, pallor, and chest pain. These are some of the symptoms of iron-deficiency anemia. It develops over time and can be serious if left untreated. It’s easy to have your iron levels tested. A simple blood test will do the trick. Have a test and get help if you feel these symptoms during your period after being on the pill. When you go off the pill, eat an iron-rich diet to boost your levels.
You shouldn’t self-medicate when it comes to iron supplements as too much iron is not good for you either. The care of a doctor is essential. He/she can look at your blood test results and determine how much iron you need. Once prescribed, iron tablets raise your levels back to within the normal range. The symptoms described above will dissipate.